Missouri, 2008

Flood in Missouri, July 10, 2008

July 10, 2008 · NWS LSX · 1 event in 1 county or zone

The Mississippi River crested at St. 67 feet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The Mississippi River crested at St. Louis, MO on July 1 at 38.67 feet. It fell below flood stage on July 10. For additional information about the flooding consult the June report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 10, 2:16 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 10, 2:16 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CDT THU JUL 10 2008

.DISCUSSION...
/315 PM CDT THU JUL 10 2008/
SOUTHERLY FLOW HAS RETURNED WITH RICH LOW LEVEL MOISTURE ADVANCING
NORTHEAST ACROSS THE ENTIRE CWA. SUBTLE SHORTWAVE KICKED OFF SOME
ISOLATED TO SCATTERED SHOWER ACTIVITY ACROSS CENTRAL MISSOURI EARLY
THIS AFTERNOON...WITH MORE ACTIVE CONVECTION BOTH NORTH AND SOUTH OF
OUR CWA.

FOR TNGT...HAVE OPTED TO CONT SLGT CHC POPS OVR W SECTIONS
OF THE FA FOR THE ENTR NGT.  FIRST THREAT ERLY THIS EVE WILL BE
ASSOCIATED WITH AMS/ISOLATED STORMS WHICH ARE BUBBLING UP FROM NR
EOK-AIZ ATTM. THIS ACTIVITY SHUD DSPT AFT SNST...BUT MODELS ARE
SUGGESTING ANOTHER CHC OF TSRA DURG THE PREDAWN HRS.  QPF SPECIFICS
FROM MODELS CERTAINLY VARY IN THE 06-12Z TIME FRAME...BUT THERE DOES
SEEM TO BE SOME AGREEMENT IN THE MASS FIELDS THAT WK SHTWV ENERGY
AND WK WAA WL BE CO-LOCATED ACR AREA LT TNGT.

EXPECT BETTER COVERAGE OF THUNDERSTORMS FRIDAY AFTERNOON AS MODEL
GUIDANCE FORECASTS A TAD STRONGER SHORTWAVE TO RIPPLE ACROSS THE
FORECAST AREA. SYNOPTIC LIFT AND DIURNAL INSTABILITY SUPPORTS
CHANCE/SCT POPS...ALONG AND WEST OF THE MISSISSIPPI RIVER.

THEN ALL EYES TURN TO THE NORTH AS 500MB TROF MOVING ACROSS THE
NORTHERN CONUS WILL SEND A COLD FRONT SOUTH ACROSS THE AREA ON
SATURDAY/SATURDAY NIGHT. HAVE INCREASED POPS FURTHER AS FORCING
ALONG FRONT WILL BE SUFFICIENT FOR THUNDERSTORM DEVELOPMENT.
SPC HAS OUTLOOKED THE AREA WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WHICH WILL CONTINUE TO BE HIGHLIGHTED IN THE HWO.

500MB TROF WILL MOVE FROM THE GREAT LAKES REGION ON SUNDAY SOUTHEAST
TOWARD THE EAST COAST. THIS WILL PLACE NORTHWEST FLOW ALOFT OVER THE
CWA EARLY NEXT WEEK WITH HIGH PRESSURE AT THE SURFACE. SIGNIFICANT
HEIGHT RISES ARE FORECAST ONCE AGAIN BY THE MEDIUM RANGE MODEL
GUIDANCE TOWARD THE LATTER HALF OF THE EXTENDED. MODELS HAVE BEEN
TRYING TO DO THIS TO NO AVAIL FOR A FEW WEEKS NOW AS SHORTWAVES
CONTINUE TO KNOCK THE RIDGE DOWN. I WAS A BIT CONSERVATIVE ON MY
WARM UP WEDNESDAY AND THURSDAY OF NEXT WEEK...A FEW DEGREES COOLER
THAN HPC GUIDANCE.

CVKING/TRUETT

&&

.AVIATION...
/1241 PM CDT THU JUL 10 2008/
FOR THE 18Z TAFS...RETURN FLO AND ASSOC LO LVL MSTR SHUD CAUSE CU
FIELD TO CONT TO EXPAND ACR AREA THIS AFTN...AND WL HV TO KEEP AN
EYE ON ISOLD CNVTN THAT SHUD FORM DUE TO THIS MSTR RETURN...AND
VRY WK SHTWV THAT IS FCST ACR AREA.  ATTM IT DOES APR THAT CVG OF
STORMS WL BE GREAT ENUF TO INCL IN TAFS...BUT WL MONITOR THEIR
DVLPMT AND NOWCAST THIS THRT IF IT BCMS NECESSARY. CU FIELD SHUD
DSPT ERY THIS EVE...WITH NO SGFNT CLDS RMNDR OF PD.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 10, 2:26 PM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
326 PM CDT THU JUL 10 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
326 PM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING AND
OVERNIGHT FROM CENTRAL MISSOURI ACROSS NORTHEAST MISSOURI TO WEST
CENTRAL ILLINOIS.

MODERATE RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT
CHESTER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE WITH WIND GUSTS IN
EXCESS OF 60 MPH.

MODERATE RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT
CHESTER THROUGH SATURDAY. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, St. Louis (C)

When
July 10, 6:00 PM CST
Where
St. Louis (C) County, 3.16 mi NNE of Baden to 4.96 mi SSW of Carondelet
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.772, -90.228

The Mississippi River crested at St. Louis, MO on July 1 at 38.67 feet. It fell below flood stage on July 10. For additional information about the flooding consult the June report.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129289.